Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Oct 9, 2002, 3:55 PM CDT for 4 parishes in Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2002, 3:55 PM CDT (20:55 UTC)
- Expired
- Oct 9, 2002, 4:45 PM CDT
- In force
- 50 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Ascension Parish, LA, Assumption Parish, LA, Iberville Parish, LA, Saint James Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1358 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:35 PM CDT, 20 minutes earlier.
Area forecast discussion, Oct 9, 3:35 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 335 PM CDT WED OCT 9 2002 ...A VERY RAINY PERIOD FROM NOW UNTIL SUNDAY MORNING... ...A FLOOD WATCH WILL BE IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI AT 4 PM CDT... LOW LEVEL CONVERGENCE HAS BECOME QUITE PRONOUNCED IN THE PAST COUPLE OF HOURS AS WARM FRONT IS SHOWING SIGNS OF MOVING NORTHWARD. SURFACE BASED CONVECTION IS SHOWING SOME MODEST ROTATIONAL CHARACTERISTICS WITH ONE TORNADO ALREADY REPORTED IN THE NAPOLEONVILLE AND LABADIEVILLE AREAS BETWEEN 2 AND 230 PM. UPPER LEVEL JET DYNAMICS IS BECOMING INCREASINGLY FAVORABLE FOR LARGE SCALE VERTICAL LIFT FROM THIS EVENING ONWARD. GOES SOUNDER DATA SHOWS THE ENTIRE NORTHWEST GULF SHROUDED BY DEEP LAYERED MOISTURE WITH THE HOLES REVEALING 2.25 INCHES OR BETTER P.W. VALUES. THIS IS ALL POINTING TO THE LA GULF COASTAL REGION. WILL ISSUE THE FLOOD WATCH PER EXCESSIVE RAINFALL DISCUSSION GUIDANCE. DO AGREE WITH THE 24 HOUR STORM TOTAL OF 3-5 INCHES THROUGH THURSDAY EVENING...BUT BY THE TIME THE NEXT FRONT MOVES THROUGH SUNDAY MORNING...THE RAINFALL TOTALS CAN GET UGLY...PERHAPS EXCEEDING 10 INCHES FROM THIS EVENING THROUGH SUNDAY MORNING IN SOME LOCATIONS. I KNOW THIS IS NOT ENCOURAGING NEWS IN AREAS THAT JUST PUT AWAY TWO TROPICAL SYSTEMS. THE GOOD NEWS IS THAT THE NEXT FRONT APPEARS TO HAVE THE DENSITY TO BRING AUTUMNAL TEMPERATURES INTO THE REGION. MAY HAVE TO GO THROUGH A BOUT OF SQUALLY SEVERE WEATHER PRE-FRONTAL SUNDAY. COORDINATION...THANKS JAN...MOB AND LFMRC FOR FLOOD WATCH COORD. CAME TO CONSENSUS WITH MOB ON DROPPING THE COASTAL MS COUNTIES FROM WATCH AT THIS TIME AND WILL RE-EVALUATE FOR LATER ISSUANCE THURSDAY MORNING. THANKS SPC FOR SEVERE WEATHER COORD. MCB 70/80/69/81 9967 BTR 70/80/68/81 9967 MSY 75/80/72/82 8877 GPT 73/80/71/80 5777 .NEW...NONE. LA...FLOOD WATCH ENTIRE CWA. MS...FLOOD WATCH ENTIRE CWA. 24
Hazardous weather outlook, Oct 9, 2:29 PM CDT, 1 hour 26 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 229 PM CDT WED OCT 9 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH POSSIBLE TORNADOES THIS AFTERNOON AND EVENING ACROSS SOUTHEAST LOUISIANA. THE LOWER PEARL RIVER REMAINS IN FLOOD. SEE THE LATEST FLOOD STATEMENTS FOR UPDATES. A FLOOD WATCH IS IN EFFECT FOR EXTREME SOUTHWEST MISSISSIPPI AND PORTIONS OF EAST CENTRAL LOUISIANA TODAY AND TONIGHT AND WILL LIKELY BE EXPANDED TO INCLUDE ALL OF SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI. THE COMBINATION OF AN UPPER LEVEL JET STREAK...INCREASING LOW LEVEL MOISTURE AND CONVERGENCE NEAR AND ALONG A WARM FRONT WILL PROVIDE A RISK OF ISOLATED SEVERE THUNDERSTORMS. SOME STORMS MAY ROTATE AND PRODUCE A THREAT OF ISOLATED TORNADOES THIS AFTERNOON INTO TONIGHT. THE GREATEST THREAT WILL BE GENERALLY EAST OF A MORGAN CITY TO LIBERTY MISSISSIPPI LINE. INDIVIDUAL STORMS WILL MOVE TO THE NORTH AT 20 TO 25 MPH. OCCASIONAL LIGHTNING AND HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS THROUGH TONIGHT. IN ADDITION...RAINFALL AMOUNTS OF 3 TO 5 INCHES CAN BE EXPECTED THROUGH THURSDAY IN THE WATCH AREA. LOCALLY HEAVIER AMOUNTS ARE POSSIBLE NEAR THE MISSISSIPPI RIVER. THE SOIL REMAINS VERY MOIST FOLLOWING TWO TROPICAL SYSTEMS. THEREFORE...HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF INTO CREEKS...RIVERS AND BAYOUS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT TO POTENTIAL TORNADO DEVELOPMENT. RELAY ANY INCLEMENT WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. HAM RADIO OPERATIONS IS NOT ACTIVATED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE WILL BE A THREAT OF FLOODING RAINS FROM THIS EVENING SUNDAY MORNING. STRONG TO SEVERE THUNDERSTORMS MAY ACCOMPANY THE FRONTAL PASSAGE SUNDAY MORNING.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 2:42 PM CDT | Tornado Warning | LIX | Ascension, Iberville, Saint James | 16 days |
| Oct 9, 2:42 PM CDT | Tornado Warning | LIX | Assumption | 16 days |
| Oct 9, 3:42 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Iberville | 48 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.